Anaphylactic Reactions

| Home | | Pharmacovigilance |

Chapter: Pharmacovigilance: Anaesthetic Adverse Drug Reactions

In Australia, the reported incidence of anaphylac-tic reactions was between 1 in 10 000 and 1 in 20 000 anaesthetics (Fisher and Baldo, 1994).


ANAPHYLACTIC REACTIONS

In Australia, the reported incidence of anaphylac-tic reactions was between 1 in 10 000 and 1 in 20 000 anaesthetics (Fisher and Baldo, 1994). Since 1984 in France, there has been an epidemiological study of suspected anaphylactic reactions occurring during anaesthesia. Initially, routine allergic assess-ments focused on IgE-dependent immune mecha-nisms. These investigations were skin tests combined with the identification of specific antibodies in the serum. A spectrum of tests has now been described starting at the time of the event with estimation of plasma histamines (these are of low specificity), tryptase (with a half life of 2 hours and occasional false negative tests) and specific IgE and skin tests 6 weeks later (AAGBI, 2003; Mertes and Laxenaire, 2002).

The most common drugs implicated in these type of reactions were the neuromuscular blocking agents with an incidence of 1 in 6500 anaesthetics compared with an overall incidence of 1 in 13 000 (Laxenaire, 1999). The specific substances identified in this multi-centre outpatient study as possible causes of allergic phenomenon and that were associated with posi-tive allergy tests were neuromuscular blocking drugs (62%), latex (17%), antibiotics (8%), hypnotics (5%), colloid solutions (3%) and opioids (3%). Anaphylac-tic reactions to local anaesthetic drugs are considered to be rare. The AAGBI report (2003) was unable to identify allergic reactions to inhalational agents but a few have been reported in the United Kingdom (Table 39.10) through yellow forms onto the database of the MHRA.


Fisher and colleagues have identified the presenting clinical features of anaphylaxis during anaesthesia in 555 patients (Whittington and Fisher, 1998). In order of frequency they are; no pulse, difficulty inflating the lungs, flushing, oxygen desaturation, cough, rash, dysrrhythmias, urticaria and oedema. The cardiovas-cular system is most often destabilised, and cardio-vascular collapse may be the only feature, leading to misdiagnosis. Many factors can influence sever-ity of the reaction. These are asthma, beta-adrenergic blockade and neuraxial anaesthesia where there may be compromise of the sympathetic nervous system. During the reaction, there was cardiovascular collapse (88%), bronchospasm (37%), cutaneous signs such as erythema, urticaria, rash (in over 70%), oedema (33% including generalised and pulmonary) and gastroin-testinal effects (7%). The wide range of clinical symptoms and signs may generate diagnostic diffi-culties given the timing of the event and the range of drugs used. The recommendations of the AAGBI (2003) include immediate management (depending on the severity), immediate and late investigations and centralised reporting.

A diagnosis of an anaphylactoid reaction to anaes-thetic drugs may be difficult to establish. First, many drugs are often delivered simultaneously; second, skin testing may not be sensitive and third, the hetero-geneous nature of the signs may delay or obscure the diagnosis. An important observation has been that the severity of the reaction does not estab-lish the diagnosis. Although most anaphylactic reac-tions were severe (88%) and often life-threatening (65%) some cases were only mild (Mertes, Laxenaire and Alla, 2003) and may be indistinguishable from anaphylactoid reactions without adequate diagnostic investigation.

The allergic reaction can be activated by the binding of antigens to the drugs. For neuromuscular blocking drugs, the main antigenic determinants are substituted ammonium ions. Most neuromuscular blocking drugs contain two similar quaternary ammonium ions, and the distance between them is relevant to the chemical structure of the antibodies. Flexibility in the molecule also confers sensitivity to these effects as demon-strated by suxamethonium compared with pancuro-nium. For thiopentone, two antigenic determinants have been identified, one on position 5 of the pyrim-idine ring nucleus and the other in the thiol region (Baldo, Fisher and Harle, 1991). It should be recog-nised that antibodies to neuromuscular blocking drugs can persist for a long time.

The risk factors for allergic reactions have been listed as gender, age, atopy and allergy history (Mertes and Laxenaire, 2002). Reactions to anaesthetic drugs are more common in females than males even when the gender ratio of anaesthetised patients is taken into account. Age was only identified as a factor for latex allergies, but allergies to anaesthetic drugs overall are reported at all ages from neonates to the very elderly. Atopy has long been considered a risk especially where there is a risk for histamine release, for example neuromuscular blocking drugs (such as atracurium and mivacurium) or where drugs have a food component. For example, the propofol formula-tion contains egg lecithin and soybean oil, so its use is contraindicated in patients with hypersensitivities to these components (Hofer et al., 2003). Interestingly, Mertes and Laxenaire (2002) consider that previous drug exposure does not appear to be a risk but a docu-mented reaction to a specific anaesthetic drug partic-ularly the muscle relaxants is a positive risk factor. In addition, the high incidence of cross-reactions leads to a recommendation of caution between muscle relax-ants (Matthey et al., 2000). Their advice in the context of a previous allergy to a neuromuscular blocking drug is to check for cross-reactivity before anaesthetic administration. There is no evidence for generalised screening before surgery but, given the importance of a positive history of adverse drug reaction, primary prevention and accurate documentation is essential.

Although the majority of adverse drug reactions to anaesthetic drugs occur at the time of anaesth-esia, there are many reported delayed reactions after general anaesthesia. These include exfoliative derma-titis, Stevens–Johnson syndrome and other events (Fisher and Baldeo, 1993). 

Contact Us, Privacy Policy, Terms and Compliant, DMCA Policy and Compliant

TH 2019 - 2022 pharmacy180.com; Developed by Therithal info.